Minnesota, 2008

Hail and Damaging Wind in Minnesota, July 31, 2008

July 31, 2008 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced damaging winds in Lincoln County and marginally large hail in Lyon County of southwest Minnesota on the morning of July 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds in Lincoln County and marginally large hail in Lyon County of southwest Minnesota on the morning of July 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 2:45 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 31, 2:45 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT THU JUL 31 2008

.DISCUSSION...
COMPLEX N OF FCST AREA SHUD MOVE FAIRLY QUICKLY SEWD THRU MAINLY
NERN HALF OF AREA NEXT SVRL HRS...AND BE MOSTLY GONE BY 15Z. THIS
MAY NOT LEAVE MUCH FOR REST OF TDA BUT WITH SOME LO LVL SUPPORT
LINGRNG WILL KEEP SOME MENTN E FOR THIS AFTN INTO THIS EVE. AS SFC
LOW MOVES EWD OVER AREA...DRIER AIR SHUD BE TRYING TO FILTER IN FROM
THE W. MORE IMPORTANTLY LTL THERMAL OR UPPER SUPPORT FOR ANY PCPN
LATR TNGT INTO THE STAR OF THE COMING WEEKEND. KEY IS UPPER RDG
BUILDG MORE STGLY NEWD INTO AREA ON MODELS. EVEN THE ECMWF WHICH IS
FINALLY COMNG IN HINTS AT THIS STGR RDG BUILG EVEN THO I ONLY SEE IT
THRU 24 HRS ATTM. THIS WILL PRBLY LEAD TO DECENT WARMNG/CAPPING OVER
FCST AREA AND QUITE WARM WX THRU WEEKEND WITH NOT MUCH PCPN THREAT.
IN DFRNCE TO MORE FAVORD PATTRN SHOWN BY NAM...CONTINUITY...AND SPC
OUTLOOK WILL KEEP SOME MENTN IN THE E FOR SAT NGT. THAT AND WE HAVE
HAD TRBL GETTING THAT RDGNG TO BUILD INTO AREA SO FAR THIS SUMMER.
NEVERTHELESS LEAN TO NAM/CANADIAN SOLN ON STGR RDGNG FOR NOW.

LTL CHANGE IN MON THRU WED PD WITH COOLING BY END OF PD AND SOME CHC
OF TSTMS BASED ON RDG ERODING AS GFS PROJECTS.

&&

.AVIATION...
VFR CONDITIONS ARE LIKELY TO PREVAIL THROUGH A VAST MAJORITY BOTH
AREALLY AND TEMPORALLY THROUGH 12Z FRI.  EXCEPTIONS WILL BE THREAT
FOR MVFR VSBYS ARND KFSD AND KSUX THRU ARND 13Z IN LIGHT FOG.
CONVECTION WL GET CLOSE TO KHON BTWN 11Z AND 14Z...WITH MORE
CERTAINTY OF OUTFLOW WINDS SHIFTING TOWARD NLY DIRECTION AND BRIEFLY
GUSTY BY 11Z-13Z WINDOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS/CHAPMAN
Hazardous weather outlook, Jul 31, 4:08 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 AM CDT THU JUL 31 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
508 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WITH DAMAGING WINDS MAY AFFECT SOUTHWEST MINNESOTA
EARLY THIS MORNING...ESPECIALLY IN THE IVANHOE TO MARSHALL TO
WINDOM AREAS. OTHER THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
THIS EVENING COULD PRODUCE ISOLATED LARGE HAIL AND DAMAGING WINDS
IN SOUTHWEST MINNESOTA...SLIGHTLY WEST TO THE BROOKINGS SOUTH
DAKOTA AREA...AND SOUTH TO THE SPIRIT LAKE...SPENCER...AND STORM
LAKE IOWA AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT IN AND NEAR
SOUTHWEST MINNESOTA. ISOLATED STORMS COULD BE SEVERE.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE SUNDAY INTO
MONDAY...WITH A FEW SEVERE STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGH 900 AM IN PART OF
SOUTHWEST MINNESOTA...AND POSSIBLE AFTER 300 PM IN SOUTHWEST
MINNESOTA AND SMALL ADJACENT  PARTS OF SOUTHEAST SOUTH DAKOTA
AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The radar

The Sioux Falls radar (KFSD), 110 km away, was scanning. The volume nearest the first event began at 11:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 31, 5:08 AM CST
Where
Lincoln County, 3.45 mi N of Ivanhoe
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.520, -96.250

Thunderstorm winds damaged power poles.

Hail, Lyon

When
July 31, 5:27 AM CST to 5:33 AM CST
Where
Lyon County, 1.38 mi S of Cottonwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.600, -95.670

Hail, Lyon

When
July 31, 5:30 AM CST
Where
Lyon County, 2.41 mi NE of Green Vly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.550, -95.710

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126440, 126441, 126442.